Hail, Wabaunsee
- When
- June 18, 3:20 PM CST to 3:21 PM CST
- Where
- Wabaunsee County, 2.97 mi SSW of Alta Vista
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.830, -96.500
Estimated hail to quarter size in diameter.
Several storms produce periods of heavy rain with an isolated severe storm producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Several storms produce periods of heavy rain with an isolated severe storm producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 18, 1:39 PM CST, 1 hour 41 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Topeka KS 239 PM CDT Wed Jun 18 2025 .KEY MESSAGES... - Scattered thunderstorms possible through the afternoon today. These are not expected to be severe, but could produce some small hail and gusty winds. - Heat begins to build in on Thursday and into the weekend with heat indices approaching the 100-105 degree range Friday through Sunday. && .DISCUSSION... Issued at 230 PM CDT Wed Jun 18 2025 Mid-level water vapor imagery this afternoon shows ridging over the western US, a trough axis entering the PNW, a shortwave entering the Great Lakes and Ohio River Valley region with a Bermuda High pushing into the Mid-Atlantic. Closer to northeast Kansas, a small perturbation on the periphery of the existing upper low has pushed in from southeast Nebraska, helping to develop a line of weak thunderstorms in the area. Storms have mainly stayed confined to the 850mb and 700mb trough axis with little convection noted north. Given an uncapped airmass ahead of the low-level trough axis characterized by 1000-2000 J/kg of SBCAPE and 10-20 knots of deep shear, a few updrafts have been on the stronger side but have quickly come down given the lack of shear. Scattered thunderstorms should continue this afternoon along this wave axis in far northeastern and eastern Kansas. Severe chances with these storms will remain low, but cannot rule out some small hail and gusty winds. High temperatures today will be on the cooler side with the weak CAA from the north, topping out in the low upper 70s and low 80s. Beyond thunderstorms today, the main forecast highlight over the next week or so will be the building heat. Through the day Thursday, mid-level heights will increase as the main ridge axis slides east into the central Plains and Midwest. Thursday will see temperatures in the afternoon warm into the upper 80s and low 90s as large-scale subsidence increases. By the weekend, the H5 ridge axis will settle over the central US where heat and humidity will be expected to increase heat risks. Temperatures each afternoon will increase into the mid to upper 90s (north-central KS to east-central KS respectively) with dewpoints creeping into the upper 60s and low 70s. This should push heat index values upwards of 100-105 degrees for Friday through Sunday. Morning low temperatures will not provide much cool relief with lows bottoming out in the mid to upper 70s each morning. The good news is that southerly winds each afternoon of 15-20 mph (gusts up to 30-40 mph) could help to make it feel a bit cooler for those outdoors. That said, heat related illness will still become an issue for those who lack proper hydration, lack air conditioning or are in a heat-sensitive group. Will continue to monitor the need for any heat-related headlines. Chances for precipitation remain low through the weekend but should begin to increase early next week as a few mid-level waves eject into the central and northern Plains. Excessive heat is expected to regress with temperatures returning to the upper 80s and low 90s. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 230 PM CDT Wed Jun 18 2025 Main aviation concern over the short term will be scattered convection moving across the terminals this afternoon. Outside convection, TAFs should remain VFR with winds shifting towards the northwest through the afternoon behind a surface boundary. Will continue to monitor the risk of early morning fog Thursday morning as winds go light and the BL become near saturated. Kept out mention at this time due to low confidence in fog development and coverage. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Griesemer AVIATION...Griesemer
Hazardous Weather Outlook National Weather Service Topeka KS Issued by National Weather Service Wichita KS 345 PM CDT Wed Jun 18 2025 KSZ008>012-020>024-026-034>040-054>056-058-059-192045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 345 PM CDT Wed Jun 18 2025 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Special Weather Statement
National Weather Service Topeka KS
329 PM CDT Wed Jun 18 2025
KSZ038-182045-
Wabaunsee-
329 PM CDT Wed Jun 18 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WABAUNSEE COUNTY
THROUGH 345 PM CDT...
At 328 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Eskridge, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down twigs or small limbs and blow
around objects. Minor damage to vegetation is possible.
Locations impacted include...
Eskridge and Keene.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3888 9629 3902 9623 3897 9598 3883 9606
TIME...MOT...LOC 2028Z 289DEG 32KT 3894 9619
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JonesThe Topeka radar (KTWX), 30 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
1 hail. Local standard time, as filed.
Estimated hail to quarter size in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261816.